Tornado, Benton
- When
- May 21, 3:07 PM CST to 3:08 PM CST
- Where
- Benton County, 4 mi NW of Vinton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.200, -92.083
Rated F0
Tornado developed along the Cedar River just east of a quarry off 22nd Avenue. Spotters from Mt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado developed along the Cedar River just east of a quarry off 22nd Avenue. Spotters from Mt. Auburn, Garrison, and Urbana all saw the tornado at roughly the same time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 3:15 AM CST, 11 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT FRI MAY 21 2004 .DISCUSSION... WILL HAVE TO BE BRIEF WITH IMPENDING STORMS AND WATCH AFFECTING THE NORTHWEST CWA. GENERALLY PREFER THE GFS WITH BEST INITIALIZATION AND HANDLING OF WAVY FRONT(NOW LOCATED FROM WEST-TO-EAST ACRS THE SOUTHERN QUARTER OF IA AND DRAPED THROUGH WEST CENTRAL IL) AND ITS RETURN NORTH AS THE DAY PROGRESSES. LATEST MSAS AND SFC ANALYSIS INDICATING PRESSURE FALLS REALLY TAKING OFF ACRS SOUTHEAST SD AND ACRS NORTHERN IA...SUGGESTING FRONT ALREADY GETTING EDGY AND WANTING TO LIFT NORTHWARD. H850-H3 MB THICKNESSES AND ALIGNMENT OF H85 THERMAL AND THTA-E GRADIENT SUGGEST THE BULK OF THE ONGOING ELEVATED MCS ACRS NORTHERN IA (WHICH SPURNED WATCH #230 WHICH AFFECTS THE FAR NORTHWEST CWA THRU 7 AM CDT) SHOULD PASS JUST TO THE NORTH OF THE CWA THIS MORNING. WILL HAVE TO WATCH FOR OUTFLOW AND DEVELOPMENT FURTHER TO THE SOUTH THOUGH THIS MORNING WHICH COULD IMPACT THE NORTHERN CWA. AS DAY PROGRESSES AND FRONT PUSHES NORTH...ENOUGH LLVL SOUTHWESTERLY FLOW IMPINGEMENT/CONVERGENCE ON THIS FEATURE TO KEEP THREAT OF REDEVELOPMENT(OR NEW DEVELOPMENT) MAINLY ACRS THE NORTHERN HALF OF THE CWA. CAPES COULD APPROACH THE 2-3K RANGE SOUTH OF THE BOUNDARY... AND EVEN WITH MODERATE SHEAR...COULD LEAD TO SOME SUPERCELLULAR DEVELOPMENT(AGAIN MAINLY ACRS THE NORTHERN HALF TO THIRD OF THE CWA ALONG AND JUST SOUTH OF BOUNDARY). CONTINUED GULF FEED AROUND SOUTHEAST CONUS HIGH TO CONTINUE TO FUEL HEAVY RAIN THREAT AS WELL. WEST NEBRASKA VORT SEEN ON W/V IMAGERY...ROLLS UP ALONG SOUTHWEST FLOW AROUND TN VALLEY UPPER RIDGE AND TRAVERSES THE IA/MN BORDER... EVENTUALLY PUNCHING ACRS WI BY LATE AFTERNOON...ADDING SOME UPPER SUPPORT ACRS THE NORTH. ALL OTHER DEEP CONVECTIVE PARAMETERS SET UP JUST TO THE NORTH AND WEST OF THE CWA AS THE DAY PROGRESSES... SUGGESTING BULK OF HEAVY CONVECTION TO CONTINUE TO OCCUR ACRS SOUTHERN MN AND WI TODAY AND TONIGHT. THE FAR SOUTHERN CWA MAY BECOME CAPPED AS THE DAY PROGRESSES...LIMITING POTENTIAL TO THE SOUTH. EVEN WITH A JUICY AIRMASS ...AREAS SOUTH OF THE BOUNDARY TO CLIMB INTO THE MID TO UPPER 80S THIS AFTERNOON IF SOME INSOLATION OCCURS. SHORT RANGE MODELS SIMILARLY FLATTEN AMPLITUDE OF SOUTHEAST CONUS HIGH THROUGH SAT...BUT UPPER MIDWEST/MS RVR VALLEY TO REMAIN UNDER THE INFLUENCE OF BROAD SOUTHWESTERLY UPPER FLOW THROUGH SAT NIGHT BEFORE TREND TO A MORE ZONAL PATTERN AT THE END OF THE WEEKEND. THIS WOULD SUGGEST THE WEST-TO-EAST ORIENTED FRONT TO GET HUNG UP JUST TO THE NORTH OF THE CWA...BEFORE MAIN WAVE AND COLD FRONT ROLLS OUT OF THE CENTRAL PLAINS ON SUNDAY. GFS WOULD SUGGEST DECENT SVR OUTBREAK ACRS MN AND WI ON SUNDAY...BUT THE UKMET FURTHER SOUTH WITH LOW EJECTION PROCESS AND WOULD MEAN SOME EXPLOSIVE ACTION CLOSER TO HOME...POSSIBLY IMPACTING THE NORTHERN THIRD OF THE CWA WITH TRIPLE POINT PASSAGE. THUS ALL IN ALL BUSY CONVECTIVE PERIOD ON HAND THRU THE WEEKEND...ESPECIALLY ACRS THE NORTH. && NO CHANGE TO LONGER TERM FOR NOW... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL STANLEY 42.64N 91.81W
05/21/2004 0.88 INCH BUCHANAN IA BROADCAST MEDIA
DELAYED REPORT
0630 AM TSTM WND GST STANLEY 42.64N 91.81W
05/21/2004 60 MPH BUCHANAN IA BROADCAST MEDIA
DELAYED REPORT
&&
MCCLUREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0746 AM TSTM WND GST BELLEVUE 42.26N 90.43W
05/21/2004 40 MPH JACKSON IA TRAINED SPOTTER
HEAVY RAIN REDUCED VISIBILITY TO 1.5 MILES. BRANCHES WERE
BROKEN AND SOME TREE DAMAGE SUSTAINED.
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0746 AM TSTM WND GST BELLEVUE 42.26N 90.43W
05/21/2004 40 MPH JACKSON IA TRAINED SPOTTER
HEAVY RAIN REDUCED VISIBILITY TO 1.5 MILES. BRANCHES WERE
BROKEN AND SOME TREE DAMAGE SUSTAINED.
&&
DELAYED REPORT
MCCLUREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL KEYSTONE 42.00N 92.20W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD 1 W MOUNT AUBURN 42.26N 92.11W
05/21/2004 BENTON IA EMERGENCY MNGR
NEAR HIGHWAY 218
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 2 WNW VINTON 42.18N 92.06W
05/21/2004 BENTON IA EMERGENCY MNGR
&&
DMDThe Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 tornado. Local standard time, as filed.
Rated F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416448.